Wisconsin, 2022

Hail in Wisconsin, May 12, 2022

May 12, 2022 · NWS MPX · 2 events in 1 county or zone

Storms that produced large hail across central and east central Minnesota during the morning and early afternoon hours of Thursday, May 12th, produced additional storms that afternoon over Rusk County. These storms produced large hail between Weyerhaeuser and Bruce.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Storms that produced large hail across central and east central Minnesota during the morning and early afternoon hours of Thursday, May 12th, produced additional storms that afternoon over Rusk County. These storms produced large hail between Weyerhaeuser and Bruce.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 12, 11:37 AM CST, 2 hours 33 minutes earlier.

Area forecast discussion, May 12, 11:37 AM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1237 PM CDT Thu May 12 2022

.UPDATE...
Issued at 1207 PM CDT Thu May 12 2022

Updated for the 18z aviation discussion below.

&&

.DISCUSSION...(Today through Wednesday)
Issued at 249 AM CDT Thu May 12 2022

* KEY MESSAGES:

- Elevated storms over South Dakota will need to be watched for
  strong storm risk over western MN this morning.

- Severe storms expected over western MN this afternoon, gradually
  weakening as they spread east this evening. Overall severe threat
  is lower than it was Wednesday.

- Near-record highs possible today but will depend on cloud cover
  from morning storms.

A brief lull in storms early this morning is accompanied by
widespread fog over western and southern MN, some of which is locally
dense. A dense fog advisory is in effect for these areas through 13Z,
although increasing clouds from the west may warrant an early
cancellation for some western MN counties. Meanwhile elevated morning
convection is going strong over eastern SD at the nose of a 55-kt
850 hPa jet. High-resolution model guidance has had mixed success
resolving this activity, and is highly variable with its eventual
evolution later this morning. Some guidance such as the HRRR keeps
this activity fairly scattered and quickly lifts it north out of the
forecast area, while others suggest a more impactful convective
complex spreading east into western and central MN later this
morning. Given the tendency for morning elevated convection to
outperform model guidance at times (Weds morning for example)...will
need to keep an eye on western parts of the CWA for a potential hail
risk through the morning.

Hot and humid conditions remain on track for this afternoon with the
potential to approach record highs (90 at MSP). However this will be
highly dependent on cloud cover from the morning convection to the
west, which could especially keep temperatures down across northern
and western portions of the forecast area. Thus no heat advisories
planned at this time.

Widespread storms are then expected to fire across South Dakota and
Nebraska later this afternoon and race into Minnesota through the
late afternoon and early evening. Upper-level ascent for these storms
will be extensive and will favor rapid upgrowth into a large
convective system, possibly before they even reach the forecast area.
Strong instability and modest shear will favor supercells at the
onset, capable of very large hail and a few tornadoes. This threat
looks to be maximized west of the forecast area across NE/SD. By the
time storms reach western Minnesota damaging winds should be the
main concern as they congeal into an MCS. A few very strong wind
gusts are possible over western MN given the degree of instability.
However, conditions look favorable for strong outflow/cold pools
which look likely to overcome these storms pretty quickly, and shear
profiles do not appear strong enough to keep in balance with the cold
pool structure. The result is likely to be an outflow boundary that
quickly outraces storms and leads to gradual weakening as storms
move into central and eastern MN later this evening. This weakening
trend seems supported by nearly all high-res model guidance. Thus,
do not expect the widespread severe wind event that was experienced
Wednesday evening across the Twin Cities and surrounding areas, and
expect that most severe weather this time should remain focused west
of US Highway 71.

The remainder of the forecast looks fairly quiet with quasi-zonal
upper flow settling in over the weekend and into much of next week.
Temperatures over the weekend will remain several degrees above
normal with much lower humidity values. Next week should see
temperatures returning closer to normal, highs in the mid/upper 60s,
while chances for more widespread precipitation return by Weds and
Thurs.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1207 PM CDT Thu May 12 2022

Thunderstorms in central Minnesota will continue moving off to the
northeast leaving terminals dry through the afternoon and early
evening. Another strong line of thunderstorms will move into western
Minnesota around 8 PM and head eastward, but as it does it will be
weakening. It looks like a gust front will form and race ahead of the
showers, and we will watch for this development which could bring
stronger winds across the area. After the initial stronger storms
pass there may be a few hours of -SHRA/-TSRA before we begin to clear
out. Winds will be mainly from the east ahead of a warm front moving
northward through the region, then become SE behind the front with
gusts into the 20s.

KMSP...Currently looks like the best chance for thunderstorms at the
terminal comes around 10 pm as a weakening line of storms moves
across. It is questionable how strong the storms will be at that
time, but it looks like a gust front will move out ahead of the
storms and may bring some gusty winds to around 40 MPH, but
confidence is not great. There could be a brief break in activity
after the initial storms, but then it looks like a few hours of
-shra/-tsra coming in behind.

/OUTLOOK FOR KMSP/

SAT...VFR. Chc PM -SHRA/MVFR. Wind SW to NW 10-15g25kts.
SUN...VFR. Chc PM -SHRA/MVFR. Wind W 10-15kts.
MON...VFR. Wind NW 10-15g25kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...CEO
DISCUSSION...DPH
AVIATION...CEO
Hazardous weather outlook, May 12, 3:44 AM CST, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
444 AM CDT Thu May 12 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
130945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
444 AM CDT Thu May 12 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Strong to severe storms are possible this morning over western
Minnesota, and again this afternoon and evening across much of the
region. Large hail will be the primary threat this morning, and
damaging winds later today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Local storm report, May 12, 1:11 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
211 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HAIL             1 NE RUSH CITY          45.69N 92.96W
05/12/2022  E1.00 INCH       CHISAGO            MN   COCORAHS

&&
Local storm report, May 12, 1:15 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
215 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HAIL             1 NNE RUSH CITY         45.69N 92.96W
05/12/2022  M1.00 INCH       CHISAGO            MN   COCORAHS

            COCORAHS ID MN-CG-55.

&&

CCS
Local storm report, May 12, 1:28 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
228 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     WEST ST. PAUL           44.90N 93.09W
05/11/2022                   DAKOTA             MN   PUBLIC

            12-15 INCH DIAMETER TREE BRANCH DOWN OVER
            NEIGHBORHOOD STREET. PHOTO ON TWITTER.

&&

CTG
Local storm report, May 12, 1:30 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
230 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     TSTM WND DMG     3 NNW BLAINE            45.20N 93.26W
05/11/2022                   ANOKA              MN   PUBLIC

            LARGE TREES (ABOUT 12 INCH IN DIAMETER
            TRUNKS) UPROOTED AND ONE SNAPPED.

&&

CTG
Local storm report, May 12, 1:52 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
252 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     TORNADO          2 N COON RAPIDS         45.18N 93.27W
05/11/2022                   ANOKA              MN   NWS STORM SURVEY

            NWS DAMAGE SURVEY CONCLUDED AN EF0 OCCURRED
            JUST NORTHEAST OF COON RAPIDS. MAXIMUM
            WINDS: 80MPH WIDTH: 50 YARDS PATH LENGTH:
            APPROXIMATELY 3 MILES.

&&

CTG
Special weather statement, May 12, 1:58 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
258 PM CDT Thu May 12 2022

WIZ015-016-122100-
Barron WI-Rusk WI-
258 PM CDT Thu May 12 2022

...A strong thunderstorm will impact portions of Rusk and
southeastern Barron Counties through 400 PM CDT...

At 257 PM CDT, Doppler radar was tracking a strong thunderstorm over
Weyerhaeuser, or 14 miles east of Rice Lake, moving northeast at 25
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bruce around 315 PM CDT.

This includes U.S. Highway 53 between mile markers 122 and 137.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
northwestern and west central Wisconsin.

&&

LAT...LON 4529 9145 4529 9153 4525 9154 4522 9163
      4540 9182 4564 9126 4564 9069 4562 9067
      4558 9068
TIME...MOT...LOC 1957Z 237DEG 23KT 4545 9144

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Borghoff

The radar

The Duluth radar (KDLH), 168 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Rusk

When
May 12, 2:10 PM CST
Where
Rusk County, 0.48 mi E of Weyerhaeuser
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
45.430, -91.410

Hail, Rusk

When
May 12, 2:20 PM CST
Where
Rusk County, 0.69 mi N of Bruce
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
45.460, -91.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016598, 1016599.